Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Albuquerque, NM

April 28, 2018Bernalillo County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 28, 2018, 4:47 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2018, 4:47 PM MDT (22:47 UTC)
Expired
Apr 28, 2018, 5:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bernalillo County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 16 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:00 PM MDTTSTM WND DMG7 W Albuquerque, NMROOF PARTIALLY PEELED OFF HOTEL
Apr 28, 5:10 PM MDTTSTM WND DMG7 Nnw Albuquerque, NM4-5 INCH DIAMETER TREE LIMB DOWN NEAR ALAMEDA AND ELLISON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS55 KABQ 282247
SVRABQ
NMC001-043-282330-
/O.NEW.KABQ.SV.W.0001.180428T2247Z-180428T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
447 PM MDT SAT APR 28 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sandoval County in north central New Mexico...
  Bernalillo County in central New Mexico...

* Until 530 PM MDT.

* At 446 PM MDT, a severe thunderstorm with little or no rain was 
  located over northwestern Albuquerque, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Albuquerque, southern Rio Rancho, Corrales, Bernalillo, Los Ranchos
  De Albuquerque, Tijeras, Cedar Crest, Cabezon, Coronado State
  Monument and Vista Hills.

This includes the following highways...
 Interstate 40 between Mile Markers 146 and 177.
 Interstate 25 between Mile Markers 217 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3493 10681 3519 10692 3538 10645 3505 10633
TIME...MOT...LOC 2246Z 243DEG 21KT 3511 10670 

HAIL...<.75IN
WIND...60MPH
 
$$

34
2 follow-up statements
429 
WWUS55 KABQ 282309
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
509 PM MDT SAT APR 28 2018

NMC001-043-282330-
/O.CON.KABQ.SV.W.0001.000000T0000Z-180428T2330Z/
Sandoval-Bernalillo-
509 PM MDT SAT APR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN SANDOVAL AND BERNALILLO COUNTIES...

At 506 PM MDT, the thunderstorm outflow boundary continues to move 
northeast at 25 mph across northeast Albuquerque. High winds 
continue across all of the metro area behind the boundary with 
blowing dust limiting visibility to 3 miles or less. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Albuquerque, southern Rio Rancho, Corrales, Bernalillo, Los Ranchos
De Albuquerque, Tijeras, Cedar Crest, Cabezon, Coronado State
Monument and Vista Hills.

This includes the following highways...
 Interstate 40 between Mile Markers 146 and 177.
 Interstate 25 between Mile Markers 217 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3493 10681 3519 10692 3538 10645 3505 10633
TIME...MOT...LOC 2306Z 243DEG 21KT 3516 10657 

HAIL...<.75IN
WIND...60MPH
 
$$

34
449 
WWUS55 KABQ 282323
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
523 PM MDT SAT APR 28 2018

NMC001-043-282333-
/O.EXP.KABQ.SV.W.0001.000000T0000Z-180428T2330Z/
Sandoval-Bernalillo-
523 PM MDT SAT APR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES WILL EXPIRE AT 530 PM MDT...
        
The thunderstorm outflow boundary which prompted the warning has 
moved out of the area. Therefore the warning will be allowed to 
expire.  However gusty winds may continue through 6 pm. 

LAT...LON 3493 10681 3519 10692 3538 10645 3505 10633
TIME...MOT...LOC 2323Z 243DEG 21KT 3520 10647 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:47 PM MDT, 2 hours earlier.

Area forecast discussion, Apr 28, 2:47 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Albuquerque NM
247 PM MDT Sat Apr 28 2018

.SYNOPSIS...
A mix of wet and dry thunderstorms will continue through the evening
across western and central New Mexico. On Sunday, the moisture will
be mixed out across these areas, and instead critical fire weather
conditions will return. Meanwhile, moist conditions will persist
across eastern New Mexico and showers and thunderstorms should
develop Sunday afternoon east of a dryline. Some of these storms may
be severe with damaging winds and large hail. Drier conditions are
expected area wide on Monday. Breezy to windy conditions combined
with low humidities will yield widespread critical fire weather
conditions Monday afternoon. Dry and windy conditions will persist
on Tuesday, then Tuesday night through Wednesday, showers and
thunderstorms may return across northwest New Mexico. Temperatures
are expected to be near or below normal Tuesday through the end of
the work week.

&&

.DISCUSSION...
A mix of wet and dry showers and thunderstorms have erupted across
much of western and central NM today. Quite a bit of lightning has
been associated with these storms. Given the meager rainfall today,
antecedent dry conditions, and breezy to windy conditions forecast
for Sunday, wouldn't be too surprised to see a few lightning-caused
wildfires develop around the area Sunday or even Monday. As for
tonight, these storms will continue well into the evening hours as
they shift northeastward. Storm coverage will diminish around
midnight, though a few showers may continue across the northern
mountains. Mild temperatures remain in store for tonight.

On Sunday, a dryline will set up across eastern NM as a dry slot
pushes into western and central NM. While dry and windy conditions
plague western and central areas, thunderstorms are expected to
develop along and east of the dryline. With sfc based CAPE values
greater than 1000 J/KG and 0-6km bulk shear around 30kts, could see
a few strong or severe storms with damaging winds and large hail the
main threats. Though these storms should develop just east of the
dryline in NM, they are expected to quickly move into west Texas.

Though the dryline will slosh back westward Sunday night, it will
quickly mix back eastward Monday morning as strong west to southwest
winds develop in response to a shortwave trough moving across the
state. Winds speeds will be close to advisory thresholds around
Ruidoso and portions of northeast NM. Areas of blowing dust will be
possible.

Winds re-strengthen on Tuesday as the next storm system moves over
SoCal and a 994 mb surface low develops over SE CO. As the storm
system shifts eastward Tuesday night, showers and thunderstorms will
develop over the northwestern third to half of the state. The upper
low will start to weaken on Wednesday as it tracks across the Four
Corners region, then the main low will shift northeastward as a
trough tracks across NM on Thursday. This system will keep
temperatures near to below normal Tuesday through the end of the
week while bringing some light precipitation to portions of the
north and west.

34

&&

.FIRE WEATHER...
...RED FLAG WARNING SUNDAY OVER WESTERN NEW MEXICO AND THE CENTRAL
AND NORTHEAST HIGHLANDS...
...FIRE WEATHER WATCH MONDAY OVER NEARLY THE ENTIRE AREA...

As of 2 pm, the NLDN lightning network detected nearly 500 strikes
over central and western NM today. So far no wetting rainfall has
hit an observation site however radar detection shows a couple very
small footprints near 0.50" between Acoma Pueblo, Grants, and Mt
Taylor. Expect strong convective outflows to continue into the early
evening with cells developing around the Rio Grande Valley and the
high plains of eastern NM. Most of this activity will remain a mix
of wet and dry through tonight. Fortunately, overnight humidity
recoveries will be very good just about everywhere with light winds
after midnight.

A fire growing pattern will begin Sunday as a low pressure system
takes shape over the western U.S. Southwest winds will increase by
late morning and force a large dry slot across central and western
NM. Widespread 6 haines indices will combine with above normal high
temperatures and several hours of single digit humidity to create
critical conditions. The focus will be over western NM and the
central and northeast highlands. The Rio Grande Valley will be on
the cusp with several hours of marginal conditions. A dryline over
far eastern NM will force afternoon storms with potential for some
severe weather.

Southwest winds will increase more on Monday with the focus for
critical conditions from the west central mts eastward across the
Rio Grande Valley through all of the eastern plains. A fire weather
watch will be issued for another round of strong winds, single digit
humidity, and high haines. If the winds were stronger this would be
close to an extremely critical threat. The pattern continues with
poor to fair recoveries Monday night. The low pressure system will
inch closer to the Four Corners region Tuesday and spread more
critical fire weather conditions over central and eastern NM.
Fortunately, high temperatures will begin trending below normal west
of the central mt chain. Wednesday will feature much of the same for
eastern NM with more critical fire weather conditions.

The upper wave is then shown to spread deeper moisture and even some
wetting rains into the northern mts Wednesday and perhaps Thursday.
Temperatures will be 5 to 15 degrees below normal with less wind,
more cloud cover, and higher humidity. The pattern from Friday into
the weekend is much less certain as model guidance continues to flip
flop around every day.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Showers and storms with strong outflow winds, brief rain, small hail,
blowing dust, and frequent lightning will continue developing around
the northern and western high terrain. This activity will move NNE at
10 to 15 kt. Outflow boundary collisions will dominate convective
development aft 21Z with showers and storms advancing into the Rio
Grande Valley and high plains of eastern NM. Guidance shows light
rain showers hanging on around central NM thru 06Z before dissipating
to a mid level cloud deck overnight. VFR is expected all areas except
directly beneath the core of stronger storm cells. Stronger southwest
winds and drier air will spread over central and western NM Sunday.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  78  45  72 /  30   0   0   0
Dulce...........................  40  73  39  67 /  60   5   0   0
Cuba............................  41  72  40  67 /  50   0   0   0
Gallup..........................  38  75  39  69 /  20   0   0   0
El Morro........................  38  72  37  67 /  30   0   0   0
Grants..........................  36  76  38  71 /  30   0   0   0
Quemado.........................  40  74  39  69 /  30   0   0   0
Glenwood........................  46  80  44  75 /  20   0   0   0
Chama...........................  36  65  33  61 /  60   5   0   0
Los Alamos......................  47  71  48  68 /  40  10   0   0
Pecos...........................  45  71  43  67 /  40  10   0   0
Cerro/Questa....................  40  68  38  64 /  50  10   0   0
Red River.......................  37  58  35  54 /  50  10   0   0
Angel Fire......................  33  65  30  61 /  60  10   0   0
Taos............................  39  73  37  69 /  40  10   0   0
Mora............................  40  70  39  67 /  50  10   0   0
Espanola........................  47  78  45  74 /  30   5   0   0
Santa Fe........................  47  74  45  70 /  40   5   0   0
Santa Fe Airport................  44  77  42  73 /  30   5   0   0
Albuquerque Foothills...........  49  80  48  76 /  30   0   0   0
Albuquerque Heights.............  53  82  51  77 /  20   0   0   0
Albuquerque Valley..............  49  84  47  79 /  20   0   0   0
Albuquerque West Mesa...........  50  82  49  78 /  30   0   0   0
Los Lunas.......................  46  85  45  81 /  20   0   0   0
Rio Rancho......................  50  82  49  78 /  30   0   0   0
Socorro.........................  51  86  50  82 /  20   0   0   0
Sandia Park/Cedar Crest.........  46  75  46  71 /  30   5   0   0
Tijeras.........................  46  77  45  73 /  30   0   0   0
Moriarty/Estancia...............  38  79  39  74 /  20   0   0   0
Clines Corners..................  43  75  40  70 /  20   5   0   0
Gran Quivira....................  45  78  44  74 /  20   0   0   0
Carrizozo.......................  49  79  50  75 /  10   0   0   0
Ruidoso.........................  50  73  46  68 /  20   5   0   0
Capulin.........................  45  75  44  74 /  20  20   5   5
Raton...........................  42  79  38  76 /  30  10   5   5
Springer........................  42  80  38  77 /  30  10   5   0
Las Vegas.......................  42  74  40  71 /  40  10   0   0
Clayton.........................  51  79  50  80 /  10  20  20   5
Roy.............................  47  76  46  75 /  20  20  10   0
Conchas.........................  51  82  48  82 /  20  20   5   0
Santa Rosa......................  48  81  44  80 /  20  20   5   0
Tucumcari.......................  55  84  52  86 /  10  30  20   5
Clovis..........................  51  80  50  82 /  10  30  30   5
Portales........................  52  80  51  82 /  10  30  30   5
Fort Sumner.....................  52  83  50  83 /  10  20  10   5
Roswell.........................  55  88  53  88 /  10  20  10   5
Picacho.........................  50  82  50  79 /  20  10   5   0
Elk.............................  47  79  47  76 /  20   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Sunday for the following
zones... NMZ101-103-105-107-109.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ103>109.

&&

34
Hazardous weather outlook, Apr 28, 3:13 PM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
313 PM MDT Sat Apr 28 2018

NMZ501>540-292100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
313 PM MDT Sat Apr 28 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms are possible near the Texas border
Sunday afternoon and evening, with large hail and damaging winds
being the primary threats.

Critical fire weather conditions are possible Sunday afternoon across
portions of western and central New Mexico.

Critical fire weather conditions are possible Monday across a larger
portion of central and northern New Mexico, with windier conditions
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday for portions of the Eastern
Plains closest to the Texas border due to the threat for a severe
storm or two.

34

In the hours before

Local storm report, Apr 28, 4:24 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT SAT APR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     6 NE LAS VEGAS          35.66N 105.14W
04/28/2018  M58 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

&&

EVENT NUMBER ABQ201800597

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:22 AM MDTFire Weather WatchABQCatron, Cibola, McKinley, Sandoval, San Juan, Socorro9 hr
Apr 28, 2:45 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, Harding, McKinley, Sandoval and 5 more24 hr
Apr 28, 2:45 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more29 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.